Spikes in Aflibercept Inflammations Worry Specialists

Laird Harrison

July 25, 2018

VANCOUVER, Canada — A recent spike in inflammations associated with aflibercept (Eylea, Regeneron) has impaired the vision of many patients and has left researchers scratching their heads.

"It's concerning to quite a few people," said Philip Ferrone, MD, from Long Island Vitreoretinal Consultants in New York.

From May 2017 to February 2018, 143 cases of inflammation associated with aflibercept were reported to the American Society of Retina Specialists (ASRS), he said here at the group's annual meeting. In 13% of these cases, patients lost at least two lines of vision.

Reports of inflammation have dropped since lots of the syringes Regeneron blames for the problem were withdrawn, but not all cases can be attributed to those syringes.

Researchers worry because they can't explain how the syringes would have caused the problem, or why inflammation seems to be more common with aflibercept than with other vascular endothelial growth factor (VEGF) inhibitors used in the same way.

The ASRS sent out questionnaires to physicians who reported inflammation after aflibercept injections, and received responses related to 102 cases (98 patients).

In ten of the eyes affected by inflammation (ten patients), cultures were positive for endophthalmitis. In the other 92 eyes (88 patients), mean time to the onset of symptoms was 2.3 days after injection.

Table. Symptoms and Treatments Reported
Details of Reported Cases Percent of Patients

Inflammation

 
  Anterior chamber 13
  Vitreous chamber 22
  Both chambers 65

Symptoms

 
  Blurry vision 95
  Floaters 66
  Nonsevere pain 36
  Severe pain 8
  Photophobia 21

Treatment

 
  Steroids 93
  Intravitreal antibiotics 21
  Vitrectomy 2

 

Mean visual acuity before injection was 20/45. After inflammation developed, that dropped to 20/104, but it rebounded to 20/52 at a mean follow-up of 34 days.

Few patients presented with conjunctival injection, chemosis, corneal edema, keratic precipitates, hypopyon, or fibrin. "If someone presents with these findings, it may lead one to think more of infectious endophthalmitis," said Ferrone.

Is there something about aflibercept itself that could cause inflammation? Regeneron has "not been able to identify an association between Eylea and rates of intraocular inflammation," a company news release states.

However, the company has found an association between specific lots of syringes packed in kits with vials of aflibercept and the inflammation cases, said Daren Kwok, a spokesperson for the company.

"It seems to be associated with syringes. The goal was to remove it all from distribution, and since then [inflammation] has gone back to historic levels," Kwok told Medscape Medical News.

But that explanation does not account for the incidence of inflammation being higher with aflibercept than with other intravitreal drugs, said Geoffrey Emerson, MD, PhD, chair of the ASRS research and safety in therapeutics committee.

Of the adverse events reported to the ASRS over the past 2 years — most of which are inflammatory reactions — 82% were associated with aflibercept,14% with bevacizumab (Avastin, Genentech), and 4% with all other drugs, Emerson reported.

But aflibercept is used as first-line VEGF inhibition for neovascular age-related macular degeneration by only 16.4% of American practitioners, according to the latest ASRS survey, whereas bevacizumab is used by 70.2%.

And in their analysis, Ferrone and his colleagues found that only 68% of the cases were associated with the four lots identified by Regeneron.

The lot numbers of 29 kits were associated with inflammation, but in 14 eyes, clinicians used syringes that were not from these kits. "The etiology remains unclear and might be multifactorial in most of these cases," Ferrone said.

The inflammation could be associated with patient-specific factors, such as a history of uveitis, immunogenicity of drug itself, contamination of medication, and impurities introduced into the vehicle from the syringe. "No one really knows with certainty that it's due to the syringes, based on the data that are available," he said.

A separate study of six cases of inflammation associated with aflibercept was presented by Gustavo Barreto de Melo, MD, PhD, from Hospital de Olhos de Sergipe in Aracaju, Brazil.

Laboratory studies suggest that flicking syringes to clear air might have caused the aggregation of silicon-oil droplets, he explained.

However, it is unclear whether this small series with syringes from a different manufacturer has any bearing on the cases in the United States, Ferrone said.

Becton Dickinson, which manufactured the syringes in the Regeneron kits, has told the ASRS that it is unaware of any problem with its syringes, he added.

The American cluster is being tracked by the US Food and Drug Administration (FDA), said Wiley Chambers, MD, director of the division of anti-infective and ophthalmology products at the FDA.

None of the syringes used for intravitreal injections are manufactured for that purpose, he explained. Although studies have shown that they are generally safe for intravitreal use, manufacturers don't take that into consideration. "We are a small proportion of the users of syringes," Chambers noted. "Any changes they make are intended for the larger population, and that's a problem."

The American cases are all the more baffling because 18 patients received aflibercept in both eyes on the same day, but only four had reactions in both eyes, said Ferrone. And for three of those four, the two syringes used had the same lot numbers.

It is unclear what role communication from the ASRS and Regeneron has played in the pattern of the reports. On October 2, 2017, an ASRS bulletin described an increase in inflammation with VEGF inhibitors and asked physicians to report any such cases. That alert was carefully worded so it did not call attention to aflibercept, yet the majority of reports that followed were associated with aflibercept, Emerson said.

Two subsequent bulletins — on October 13, 2017 and January 2, 2018 — alerted ASRS members to inflammation specifically associated with aflibercept. On February 28, 2018, a letter from Regeneron said it had stopped distributing the syringes that had been deemed to be associated with the cluster of inflammation cases and recommended that physicians stop using syringes from kits with the following lot numbers: 8148200076, 8148200090, 8148200092, 8148200093, 8148200094, 8148200095, 8148200104, and 8148200105.

"There is always under-reporting," Emerson told Medscape Medical News. "And then, after we send out an alert, there is probably less under-reporting. So it's confusing. Are the reports spiking because we said something, or is the cluster actually increasing? It's also confusing because between the two clusters there is a basal rate of inflammation."

The basal rate of inflammation with aflibercept reported in the literature is 0.00% to 0.55%, Ferrone said; the estimate reported by Regeneron is 0.012%.

The decrease in reports might reflect a true lowering of the incidence or a decline in vigilance, Ferrone said.

Both he and Emerson called on physicians to continue submitting reports through the ASRS adverse events page, the FDA, and Regeneron.

"We're trying to keep a high level of surveillance," Ferrone told Medscape Medical News.

Ferrone reports financial relationships with Alcon, Allergan, ArcticDx, Genentech, ArticDx, Regeneron RegenxBio, and Samsung. Emerson and Barreto de Melo have disclosed no relevant financial relationships.

American Society of Retina Specialists (ASRS) 2018 Annual Meeting. Presented July 23, 2018 (Ferrone) and July 21, 2018 (Barreto de Melo).

Follow Medscape on Twitter @Medscape and Laird Harrison @LairdH

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....